Arizona, 2008Excessive Heat in Arizona, August 1 to 3, 2008
August 1 to 3, 2008 · NWS PSR · 1 event in 1 county or zone
Minimum temperatures in Phoenix for the first three days of August were the warmest on record.
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Minimum temperatures in Phoenix for the first three days of August were the warmest on record.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 1, 4:55 AM MST, 5 minutes earlier.
Area forecast discussion, Aug 1, 4:55 AM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
455 AM MST FRI AUG 1 2008
SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
STRONG HIGH PRESSURE ALOFT WILL RESULT IN DRY AND VERY HOT WEATHER
TODAY WITH EXCESSIVE HEAT. NEAR RECORD HIGH TEMPERATURES ARE
FORECAST FOR SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX
AREA TODAY. TEMPERATURES WILL DECREASE SOMEWHAT SATURDAY AS HUMIDITY
INCREASES...BRINGING A RETURN TO THE POSSIBILITY OF MAINLY LATE
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THE SHOWERS AND
THUNDERSTORMS MAY BECOME MORE WIDESPREAD EARLY NEXT WEEK AS
TEMPERATURES LOWER FURTHER WITH HIGHER HUMIDITY.
&&
.DISCUSSION...
THE EXCESSIVE HEAT WARNING HAS BEEN EXTENDED TO INCLUDE SOUTHWEST
ARIZONA AND SOUTHEAST CALIFORNIA INCLUDING YUMA AND THE EL CENTRO/
IMPERIAL AREAS BEGINNING AT 10 AM TODAY. THIS WILL CONTINUE WITH THE
EXCESSIVE HEAT WARNING THAT IS ALREADY IN EFFECT FOR SOUTH-CENTRAL
ARIZONA INCLUDING THE GREATER PHOENIX AREA THROUGH THE REST OF TODAY
AND UNTIL 8 PM SATURDAY.
CONSIDERABLE CLOUDINESS OVER SOUTH-CENTRAL ARIZONA INCLUDING THE
GREATER PHOENIX AREA RESULTED IN TEMPERATURES THAT WERE 5 TO 10
DEGREES HIGHER BEFORE SUNRISE THIS MORNING COMPARED WITH THE SAME
TIME YESTERDAY. THE CLOUDS ARE EXPECTED TO DECREASE TODAY...AND WITH
PLENTY OF SUNSHINE HEATING UP AN ALREADY HOT AIRMASS...EXCESSIVE
HEAT WITH NEAR RECORD HIGH TEMPERATURES ARE FORECAST FOR
SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA TODAY.
IT IS EXPECTED TO GENERALLY BE ABOUT 3 DEGREES HOTTER IN SOUTHWEST
ARIZONA AND SOUTHEAST CALIFORNIA AS WELL TODAY. THIS IS HOT ENOUGH
FOR EXCESSIVE HEAT CRITERIA. AND WITH THE AVERAGE TEMPERATURE
EXPECTED TO BE AT LEAST 100 DEGREES FOR TODAY AND TONIGHT...WILL
CONTINUE THE EXCESSIVE HEAT WARNING FOR ALL THE DESERT AREAS THROUGH
TONIGHT AND UNTIL 8 PM SATURDAY.
THE HIGH PRESSURE CENTER WHICH IS RESULTING IN THE EXCESSIVE HEAT
HAS MOVED TO SOUTHERN COLORADO WITH A FLOW ALOFT FROM THE EAST AND
SOUTHEAST OVER OUR AREA. THIS FLOW WILL GRADUALLY CAUSE AN INCREASE
IN HUMIDITY THROUGH THE WEEKEND WITH A MORE PRONOUNCED INCREASE
SUNDAY THROUGH MONDAY. AS THE HUMIDITY INCREASES...TEMPERATURES ARE
EXPECTED TO BEGIN TO DROP SOMEWHAT SATURDAY WITH A MORE SIGNIFICANT
DROP IN TEMPERATURES SUNDAY AND FURTHER LOWERING OF TEMPERATURES
MONDAY.
AS MOISTURE INCREASES FROM EAST TO WEST...A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS IS EXPECTED TO DEVELOP IN THE HIGHER TERRAIN EAST
OF THE GREATER PHOENIX AREA BY LATE THIS AFTERNOON AND EVENING. THEN
A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED THERE
SATURDAY AFTERNOON AND EVENING WITH A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS DEVELOPING WEST INTO THE SOUTH-CENTRAL DESERT AREAS
SATURDAY EVENING.
A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
IS EXPECTED TO CONTINUE INCREASING IN SOUTH-CENTRAL ARIZONA SUNDAY
AND MONDAY...AS LOW PRESSURE SYSTEMS IN THE FLOW FROM THE EAST AND
SOUTHEAST MOVE ACROSS OUR AREA. THERE WILL ALSO BE AT LEAST A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS SPREADING WEST ACROSS SOUTHWEST
ARIZONA AND SOUTHEAST CALIFORNIA. LITTLE CHANGE IS EXPECTED TUESDAY
AS TYPICAL RELATIVELY HUMID WEATHER WILL HAVE RETURNED FOR EARLY
AUGUST. THERE MAY BE SOME DECREASE IN THE CHANCE OF SHOWERS AND
THUNDERSTORMS WEDNESDAY AND TEMPERATURES ARE EXPECTED TO RECOVER
SLIGHTLY THEN AS ATMOSPHERIC MOISTURE DECREASES SOMEWHAT.
&&
.AVIATION...
NO SIGNIFICANT AVIATION CONCERNS EXPECTED THROUGH AT LEAST 0000 GMT
SATURDAY AS STORM ACTIVITY WILL BE ISOLATED OVER THE HIGHER TERRAIN
OF EAST-CENTRAL AZ. WINDS WILL PRETTY MUCH FOLLOW PREVIOUS DAYS
PATTERN.
ANTICIPATE A GRADUAL UPSWING IN THUNDERSTORM ACTIVITY OVER THE
HIGHER TERRAIN THIS WEEKEND. WOULD NOT BE SURPRISED IF OUTFLOW FROM
DISTANT STORMS BEGAN AFFECTING PHOENIX AREA LATE SATURDAY AND MORE
SO SUNDAY.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
AN INCREASE IN MOISTURE IS EXPECTED DURING THE WEEKEND AND INTO
EARLY NEXT WEEK. TEMPERATURES WILL NOT BE AS HOT BY SUNDAY...BUT
WITH HIGHER HUMIDITY IN MOST AREAS...THERE WILL BE AN INCREASING
CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.
THE MAIN THREATS WITH THESE STORMS WILL BE FREQUENT LIGHTNING AND
STRONG AND GUSTY WINDS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...EXCESSIVE HEAT WARNING FOR MARICOPA COUNTY AND NORTHWEST AND
NORTH-CENTRAL PINAL COUNTY INCLUDING THE GREATER PHOENIX AREA...
ZONES 22...23...27...AND 28...TODAY TO 8 PM SATURDAY.
EXCESSIVE HEAT WARNING FOR LA PAZ COUNTY AND YUMA COUNTY
INCLUDING THE LOWER COLORADO RIVER VALLEY AND YUMA...ZONES 20...
21...25...AND 26...FROM 10 AM TODAY TO 8 PM SATURDAY.
CA...EXCESSIVE HEAT WARNING FOR IMPERIAL COUNTY AND EASTERN RIVERSIDE
COUNTY DESERT AREAS INCLUDING THE EL CENTRO/IMPERIAL AREA AND
THE LOWER COLORADO RIVER VALLEY...ZONES 31...32...AND 33...FROM
10 AM TODAY TO 8 PM SATURDAY.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...ELLIS
AVIATION...AJ
FIRE WEATHER...WANEKHazardous weather outlook, Jul 31, 6:22 AM MST, 22 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
622 AM MST THU JUL 31 2008
AZZ022-023-027-028-011300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
622 AM MST THU JUL 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
AN EXCESSIVE HEAT WARNING IS IN EFFECT. SEE PHXNPWPSR...WMO HEADER
WWUS75 KPSR NPWPSR.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AN EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH FRIDAY AND TO 8 PM
SATURDAY. SEE PHXNPWPSR...WMO HEADER WWUS75 KPSR NPWPSR.
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS DEVELOPING
SATURDAY EVENING WITH A BETTER CHANCE OF MAINLY LATE AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS EARLY NEXT WEEK. INITIALLY THE MAIN
HAZARDS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND STRONG GUSTY
ERRATIC WINDS TO OVER 50 MPH WITH LOCALLY REDUCED VISIBILITY IN
BLOWING DUST. THEN...OTHER HAZARDS WILL BE LOCALLY HEAVY RAIN WITH
WATER RUNNING IN NORMALLY DRY WASHES AND PONDING OF WATER IN LOW
SPOTS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
AZZ024-011300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
622 AM MST THU JUL 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
IT WILL BE HOTTER TODAY. IF YOU MUST BE OUTSIDE...STAY IN THE SHADE
IF POSSIBLE...AND DRINK PLENTY OF WATER.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
IT WILL BE HOTTER FRIDAY. IF YOU MUST BE OUTSIDE...STAY IN THE SHADE
IF POSSIBLE...AND DRINK PLENTY OF WATER.
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS DEVELOPING
FRIDAY AFTERNOON AND EVENING A BETTER CHANCE OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS THIS WEEKEND AND EARLY NEXT WEEK.
INITIALLY THE MAIN HAZARDS WILL BE CLOUD TO GROUND LIGHTNING STRIKES
AND STRONG GUSTY ERRATIC WINDS TO OVER 50 MPH. THEN...OTHER HAZARDS
WILL BE LOCALLY HEAVY RAIN WITH WATER RUNNING IN NORMALLY DRY WASHES
AND PONDING OF WATER IN LOW SPOTS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
AZZ020-021-025-026-CAZ030>033-011300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
622 AM MST THU JUL 31 2008 /622 AM PDT THU JUL 31 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
IT WILL BE HOTTER TODAY. IF YOU MUST BE OUTSIDE...STAY IN THE SHADE
IF POSSIBLE...AND DRINK PLENTY OF WATER.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
IT WILL BE HOTTER FRIDAY. IF YOU MUST BE OUTSIDE...STAY IN THE SHADE
IF POSSIBLE...AND DRINK PLENTY OF WATER.
THERE IS AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
DEVELOPING BY SUNDAY NIGHT AND EARLY NEXT WEEK. INITIALLY THE MAIN
HAZARDS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND STRONG GUSTY
ERRATIC WINDS TO OVER 50 MPH WITH LOCALLY REDUCED VISIBILITY IN
BLOWING DUST. THEN...OTHER HAZARDS WILL BE LOCALLY HEAVY RAIN WITH
WATER RUNNING IN NORMALLY DRY WASHES AND PONDING OF WATER IN LOW
SPOTS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
ELLIS
Excessive Heat, Greater Phoenix Area
- When
- August 1, 5:00 AM MST to August 3, 5:00 AM MST
- Where
- Greater Phoenix Area forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- Emergency Manager
Very warm temperatures were reported throughout Maricopa County. Low temperatures in Phoenix for the first three days of August were records: 95, 91 and 89 degrees. There were 2 heat-related deaths reported in the county during this period.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, August 1 to 5, 20082 deaths · 46 injured · 2 events
- Excessive Heat in Texas, August 1 to 2, 20084 deaths · 1 event
- Coastal Flood in Alaska, August 1, 20082 deaths · 1 event
- Heat in Nevada, August 1 to 4, 20082 deaths · 1 event
- Heat in Oklahoma, August 1 to 2, 20081 death · 1 injured · 2 events
- Rip Current in New Jersey, August 1, 20081 death · 1 injured · 1 event
- Wildfire in Colorado, August 1, 2008$500,000 · 1 event
- Hail and Damaging Winds in Arkansas, August 1 to 3, 2008$362,000 · 62 kt wind · 6 events
- Drought in Texas, August 1 to 18, 2008$125,000 · 11 events
- Flash Flood in Vermont, August 1 to 2, 2008$200,000 · 1 event
- Damaging Winds in Ohio, August 1, 2008$131,000 · 61 kt wind · 3 events
- Hail and Damaging Wind in Indiana, August 1, 2008$100,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132184.